Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS Wilmington, OH

May 5, 2003Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 5, 2003, 4:44 PM EDT for Owen County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 4:44 PM EDT (20:44 UTC)
Expired
May 5, 2003, 5:30 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Owen County, KY

The radar

The Louisville radar (KLVX), 113 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 706 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
706 m²/s²
0-3 km storm-relative helicity
1070 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS51 KILN 052044
SVRILN
KYC187-052130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
444 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OWEN COUNTY IN KENTUCKY...

* UNTIL 530 PM EDT...

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF OWENTON...OR ABOUT 16
  MILES EAST OF EMINENCE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OWENTON...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3854 8494 3836 8491 3839 8467 3857 8467

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 5, 3:00 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT MON MAY 5 2003

IT IS SHAPING UP TO BE A WET WEEK.

18Z MODIFIED SOUNDING AT ILN YIELDED ABOUT 600 J/KG OF CAPE WITH A
HIGH OF 75 AND A DEWPOINT OF 65.  COLD FRONT WAS STILL POISED TO OUR
WEST.  COLD FRONT IS NOT EXPECTED TO GO TOO MUCH FARTHER EAST
TONIGHT AS MEAN FLOW ALOFT REMAINS SWLY...OR NEARLY PARALLEL TO THE
FRONT.  STILL THINK A FEW THUNDERSTORMS MAY ERUPTED LATE THIS AFTN
IN WEAK LOW LVL CONVERGENCE...AND THUS...WILL PLAN ZONES THAT WAY.
THUNDERSTORMS...WITHOUT UPR SUPPORT...THEY SHOULD DIE BEFORE
MIDNIGHT.

NEXT S/WV OVER TX WILL PIVOT INTO THE TN VLY ON TUESDAY.  THIS
S/WV...ALONG WITH A LOW LVL JET...WILL BRING THE BEST CHC OF PCPN TO
OUR SE CWFA ON TUESDAY...WITH ONLY A CHANCE EXPECTED ELSEWHERE.

FOR TUESDAY NIGHT...MOST LOCATIONS WILL REMAIN DRY AS FRONT WAFFLE
OVER THE SRN CWFA.

ON WEDNESDAY...ANOTHER SIGNIFICANT S/WV IS FCST TO MOVE ACRS THE
REGION.  THIS WILL PERTURB A SFC LOW ON WAFFLLING FRONT.  GOOD
DYNAMICS ALOFT AND CONV AT THE LOW LVLS WILL BRING A HIGH
PROBABILITY OF SHOWERS AND THUNDERSTORMS.  AIRMASS SHOULD BE
JUICY...SO HEAVY RAIN A POSSIBILITY ON WEDNESDAY.

WE MAY SEE A BREAK WEDNESDAY NIGHT INTO THURSDAY AS FRONTAL SYSTEM
SAGS SOUTH OF THE REGION BEFORE ANOTHER S/WV BRINGS IT BACK NORTH ON
FRIDAY.

KEPT TEMPS CLOSE TO MAV GUIDANCE.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, May 5, 6:30 AM EDT, 10 hours 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
630 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE.  ISOLATED TORNADOES CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 5, 2:12 PM EDT, 2 hours 32 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
212 PM EDT MON MAY 5 2003

...SEVERE THUNDERSTORMS ARE POSSIBLE LATTER THIS AFTERNOON AND
EVENING MAINLY ALONG AND SOUTH OF THE OHIO RIVER...

A STATIONARY FRONT NEAR THE OHIO RIVER WILL BE THE FOCUS OF
THUNDERSTORM ACTIVITY THIS AFTERNOON.  SOUTH OF THE THIS FRONT THE
ATMOSPHERE IS VERY MUGGY AND UNSTABLE.  THUNDERSTORMS HAVE ALREADY
DEVELOPED SOUTH OF THE FRONT ACROSS CENTRAL KENTUCKY.  HOWEVER...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE VICINITY OF
THE OHIO RIVER LATTER THIS AFTERNOON AND EVENING.

DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS FROM THE
THUNDERSTORMS.  WINDS TURNING WITH HEIGHT WILL ALSO MAKE ISOLATED
TORNADOES POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST INDIANA...
SOUTHERN OHIO AND NORTHERN KENTUCKY THIS AFTERNOON AND EVENING.  KEEP
TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:06 PM EDTSevere Thunderstorm WarningILNGrant24 min
May 5, 5:21 PM EDTSevere Thunderstorm WarningILNPendleton24 min
May 5, 5:31 PM EDTSevere Thunderstorm WarningILNBracken29 min
May 5, 6:03 PM EDTSevere Thunderstorm WarningILNPendleton27 min
May 5, 6:07 PM EDTSevere Thunderstorm WarningILNGrant33 min
May 5, 6:44 PM EDTSevere Thunderstorm WarningILNOwen31 min
May 5, 7:59 PM EDTFlash Flood WarningILNOwen2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.